Virginia, 2012

Hail in Virginia, April 4, 2012

April 4, 2012 · NWS MRX · 1 event in 1 county or zone

Isolated diurnal thunderstorms developed with an unstable atmosphere during the afternoon hours in southwest Virginia. One of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated diurnal thunderstorms developed with an unstable atmosphere during the afternoon hours in southwest Virginia. One of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 4, 12:48 PM EST, 17 minutes earlier.

Area forecast discussion, Apr 4, 12:48 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 PM EDT WED APR 4 2012

.AVIATION...COLD FRONT IS EXPECTED TO MOVE SOUTH INTO THE AREA
TODAY AND TONIGHT. IT SHOULD TRIGGER SCATTERED AFTERNOON CONVECTION
AROUND THE TAF SITES...IT SHOULD BE VFR.  MVFR CIGS AND VSBYS BY
TONIGHT WITH SHOWERS AT TYS AND TRI.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Apr 4, 4:05 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 AM EDT WED APR 4 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
505 AM EDT WED APR 4 2012 /405 AM CDT WED APR 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND INCREASE IN COVERAGE AND
INTENSITY AHEAD OF A FRONTAL BOUNDARY ACROSS THE AREA LATER TODAY.
SOME OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE ESPECIALLY ACROSS NORTHERN TENNESSEE AND SOUTHWEST
VIRGINIA THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A LOW PRESSURE SYSTEM MOVES THROUGH SOUTHEAST TENNESSEE THURSDAY AND
THROUGH THE SOUTHERN APPALACHIANS THURSDAY NIGHT. WIDESPREAD SHOWERS
WITH SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA INTO FRIDAY
MORNING. LARGE HAIL AND LOCALLY HEAVY RAINFALL MAY ACCOMPANY THE
STORMS. SMALL HAIL IS ALSO POSSIBLE.

PATCHY FROST IS POSSIBLE MONDAY AND TUESDAY MORNINGS ACROSS
NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND
THURSDAY AFTERNOON AND EVENING.

TD

In the hours before

Local storm report, Apr 4, 11:10 AM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1210 PM EDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     5 WNW ATHENS            35.48N 84.68W
04/03/2012                   MCMINN             TN   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO A HOME.

&&
Local storm report, Apr 4, 11:13 AM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1213 PM EDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             RUTLEDGE                36.27N 83.52W
04/03/2012  E1.25 INCH       GRAINGER           TN   PUBLIC

0416 PM     HAIL             1 N GREENBACK           35.67N 84.18W
04/03/2012  E1.00 INCH       LOUDON             TN   PUBLIC

0435 PM     HAIL             LA FOLLETTE             36.37N 84.13W
04/03/2012  E0.25 INCH       CAMPBELL           TN   LAW ENFORCEMENT

0444 PM     HAIL             4 WNW HAPPY VALLEY      35.63N 84.02W
04/03/2012  E1.00 INCH       BLOUNT             TN   PUBLIC

0458 PM     TSTM WND DMG     5 E DANDRIDGE           36.02N 83.33W
04/03/2012                   JEFFERSON          TN   LAW ENFORCEMENT

            ONE TREE DOWN ON SWANNSYLVANIA RD.

0550 PM     TSTM WND DMG     GREENEVILLE             36.17N 82.82W
04/03/2012                   GREENE             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON WEST MAIN ST.

0700 PM     FLASH FLOOD      JONESVILLE              36.69N 83.12W
04/03/2012                   LEE                VA   911 CALL CENTER

            CUNNINGHAM STREET CLOSED DUE TO HIGH WATER.

0820 PM     HAIL             6 NW ATHENS             35.51N 84.68W
04/03/2012  E1.00 INCH       MCMINN             TN   911 CALL CENTER

0825 PM     TSTM WND DMG     5 WNW ATHENS            35.48N 84.68W
04/03/2012                   MCMINN             TN   EMERGENCY MNGR

            STRUCTURAL DAMAGE TO A HOME.

0852 PM     HAIL             5 NW ATHENS             35.50N 84.66W
04/03/2012  E1.00 INCH       MCMINN             TN   911 CALL CENTER

&&

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wise

When
April 4, 1:05 PM EST to 1:06 PM EST
Where
Wise County, 1 mi NNW of Appalachia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.913, -82.787

A trained spotter reported thunderstorms produced quarter-size hail north of Appalachia near Andover.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373209.